One in five students in America has used an inhalant to get high by the time he or she has reached eighth grade, according to the National Institute on Drug Abuse. More than 1,000 different products are commonly abused. Parents don’t know that inhalants, which are cheap, legal, and accessible, are as popular among middle school students as marijuana. Even fewer know the deadly effects the poisons in these products have on the brain and body when they are inhaled or “huffed”. The user can die the 1st, 10th, or 100th time a product is misused as an inhalant. In addition, kids who get high from inhalants often advance to other forms of substance abuse.
Prevention through education has proved to work against this popular form of substance abuse, which is why the National Inhalant Prevention Coalition developed NIPAW, an annual media-based, community-level program that takes place the third full week in March, which is part of National Poison Prevention Week. The purpose of the campaign is to raise community awareness of the dangers and popularity of this deadly practice.
Signs of inhalant abuse include red or runny eyes or nose, spots or sores around the mouth, a drunk or dazed appearance, loss of appetite, chemical odor on breath or clothing, or paint or other stains on clothing or the body. Side effects include short-term memory loss, permanent brain damage, and liver and kidney damage.
For more information, call the Allegany Council’s Prevention Department at 585-593-1920, x 713, or contact the National Inhalant Prevention Coalition (NIPC) at 1-800-269-4237. Visit Inhalants.org for inhalant-specific facts, resources, and recovery blogs and articles. Follow the American Association of Poison Control on Facebook.